|Wait or not
Jul 27, 2003
Hi Doctor, Thanks for taking the time to answers our questions. I had my last appointment on June 9th. VL below 50, CD4 234. I'm taking Epivir, Videx EC and Sustiva all once a day. I've been below 50 since starting 3 years ago with a VL of 52,000 and 16 CD4's. I have never missed a dose. Around mid June I was finishing my monthly drugs and I discovered that I had 10 Epivir left over. I can only assume that somehow I made a misstake in refilling my pill box. I called my Doctor and she said not to worry just wait till Oct. for your next appointment, which happens to be four months this time. I called back and requested another VL test at the end of June. The test came back VL 90. My Doctor said just to wait till October, it was OK. What are the chances of developing resistence from this misstake. Would,nt it be better to do another VL test before Oct., or is it OK to wait. And if I did develope resistence what change would I need to get below 50. Thank You Tom
| Response from Dr. Holodniy
This is an excellent and important question, and not an uncommon one by the way. If your count is correct, there are two possibilities. One the pharmacy made a mistake and gave you too many for the month, hence the overage, or two you did indeed make a mistake, in which case this would calculate out to 5 missed days of drug. The question then is whether this was consecutive days, which I doubt given your excellent years of adherence, or you missed some doses in between. In any case, the other two drugs have long half lives meaning you should have been covered by them if you missed the epivir. Although the viral load of 90 appears concerning, I agree with your doctor and would probably wait. We periodically see "blipping" of the viral load in people who are on stable meds and undetectable. I predict you will be < 50 on the next test. If however, your viral load is say > 1,000 the next time, then something did indeed happen and the treatment decisions become very different.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.